Texas, 2018

High Wind in Texas, January 11, 2018

January 11, 2018 · NWS LUB · 2 events in 1 county or zone

Two separate wind gusts to 61 mph were measured in the far southeast Texas Panhandle early this morning following a strong cold front. No damage was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Two separate wind gusts to 61 mph were measured in the far southeast Texas Panhandle early this morning following a strong cold front. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 10, 10:57 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jan 10, 10:57 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1057 PM CST Wed Jan 10 2018

.AVIATION...
Strongest portion of upper low edging east into southwest Oklahoma
with weak deformation band extending southwest through KCDS but
gradually pulling away. Strong cold front will move southward
early Thursday - stayed close to latest HRRR timing slightly
quicker than previous forecast. Surface wind speeds and pressure
rises appear strong enough to add at least a light visibility
restriction from blowing dust at KLBB Thursday. Also seeing
indication among short term solutions of possible MVFR cloud layer
settling across the area late tonight and early Thursday - so
added this as well. RMcQueen

&&

.PREV DISCUSSION... /issued 239 PM CST Wed Jan 10 2018/

DISCUSSION...
Winds and dust are finally beginning to increase across the
western part of the forecast area as a strong storm system is
working eastward across New Mexico. This storm system is stronger,
a bit slower, and a bit further south than previously anticipated
with the slower onset of gusty winds one of the parameters
affected. This scenario has also brought precipitation much
further south as well with rain and high-elevation snow from the
Sangre de Cristo range southward into northern Chihuahua and now
the development of elevated convection across southeastern New
Mexico. Hi-res models seem to have a pretty good handle on the
winds and precipitation evolution through the next few hours with
this elevated convection, including the potential for some
thunder, moving eastward across the western forecast area before
becoming detached from the main lift and dissipating. Meanwhile
stronger winds associated with the ejection of a mid-level speed
max from the western Permian Basin to the Rolling Plains will
continue to support advisory level wind speeds to the west and
southwest of Lubbock through sunset. Further north across the
northern half of this afternoon's advisory area winds may struggle
to reach that level, but with the proximity of the elevated
convection and the threat for some wind gusts that it brings, we
will keep this advisory going as-is through its 6 PM expiration.

Sunset will then begin to limit the downward momentum transport,
but a tight pressure gradient will keep winds on the breezy side
through the night. As the main storm system moves over eastern New
Mexico and then the western Panhandle later tonight a strong cold
front will move southward down the High Plains. Arrival into the
forecast area should be around 08z with its egress by 15z. The
highly-dynamic nature to the scenario supports advisory level
winds behind the front persisting through much of the day Thursday
and will hoist another advisory to account for that. The southwest
part of the area will likely escape the advisory level winds as
the pressure gradient and low level speed max favor areas along
and east of the I-27 corridor. Finally, upper level forcing may
continue with and behind the passage of the mid level trough as a
strong upper level jet streak dives southward through New Mexico.
This could support light convective precipitation moving
southeastward into the western sections of the forecast area late
tonight.

Beyond Thursday, the pattern reverts to one familiar this winter,
that of a western ridge and eastern trough. This will bring fair
and seasonally cool to cold temperatures through the weekend. By
Tuesday the upper ridge over the western continental U.S. remains
progged to de-amplify and move eastward with some embedded energy
just ahead of this ridge possibly generating light precipitation
across the southeast in the Tuesday/Wednesday time frame. However,
there is no clear signal in the models at this time, that signal
looking better for areas to our east and southeast. Will maintain
a dry forecast through the period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to 3 PM CST Thursday for TXZ021>032-
035>038-043-044.

&&

99/99/05
Hazardous weather outlook, Jan 11, 3:01 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
301 AM CST Thu Jan 11 2018

TXZ021>044-120915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
301 AM CST Thu Jan 11 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Stout northerly winds behind an early morning cold front will
affect the entire South Plains region today. The strongest winds,
sustained at 35 to 45 mph, with gusts to 65 mph, will affect the
southeast Texas Panhandle into the central Rolling Plains. A high
wind warning is in effect until 3 pm generally along and east of a
Tulia to Floydada to Dickens line. The remainder of the Texas
Panhandle, Rolling Plains and much of the South Plains has a wind
advisory in effect until 3 pm. Although much cooler, these strong
and drying winds may elevated the fire danger.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread hazardous weather is not expected at this time.

In the hours before

Local storm report, Jan 10, 9:17 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
917 PM CST WED JAN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     WILDFIRE         4 NE PADUCAH            34.05N 100.24W
01/10/2018  U0 ACRE          COTTLE             TX   SHERIFFS OFFICE

            WEATHER SATELLITE OBSERVED HOT-SPOT, CONFIRMED WILD
            GRASSFIRE FROM COTTLE S.O.

&&

EVENT NUMBER LUB1800003

MCQUEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hall

When
January 11, 3:11 AM CST
Where
Hall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Hall

When
January 11, 3:30 AM CST
Where
Hall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727927, 727926.